I can understand your concerns, especially since you need to read a lot and your vision is affected.
The first thing which should be ruled out in your case is a side effect of SSRI you are taking. SSRIs can cause blurred vision and psychosis. This psychosis can affect the visual sensation where you are unable to differentiate between reality and imagination. So, you may not actually be seeing the halo, after images and black spots. It could be the side effect of SSRI.
You could also be suffering from ophthalmic migraines, which cause different types of ocular symptoms without any headaches. The visual symptoms range from static vision (black floaters or white floaters) to temporary loss of vision to geometric shapes in vision. Please discuss this possibility with your doctor. Normally, ophthalmic migraines do not require treatment. But if these symptoms recur regularly then you may need medication to reduce the frequency and/or severity of attacks.
Retinal detachment is another cause and this usually causes flashes and streaks of light across vision. If you have myopia, then this is more common in those with myopia. If you have myopia and see streaks of light, then this must be investigated urgently by an eye specialist. Was this done during an eye exam (usually an ophthalmoscope is sued to look into your eyes after dilating your pupils) or you just went to an optometrist and had your vision checked?
Halo vision and problems in visual perception and processing can also be due to smoking, far sightedness, retinitis pigmentosa, air pollution, heavy alcohol consumption, diabetes, cataract (less likely at your age) and glaucoma. Hence, these conditions should be ruled out.
I would sincerely advise you to follow up with your eye specialist if you have not been to and also to consult your neurologist and discuss these possibilities.
I sincerely hope you will find this information useful in your journey towards better health.
Hope you get well soon! Good Luck and take care!
Thanks for the input, these symptoms started before I had begun the SSRI. I will ask my doctor about the side effects though. From what you described, it sounds a lot like occular migraines. I have had a comprehensive eye exam (dilated pupils and all) a few months ago. I will make sure to mention all of this to my doctor.
I had two episodes that were similar. The first scared me so much it sent me to the ER because I thought I was having a stroke (I was 45). It sounds like a silent migraine. I had this weird squiggly boarder around my visual field that slowly closed in. It started when I was in a supermarket and I suddenly realized I couldn't read the label of the bottle. I got tingling and numbness on the left side of my face and arm. Anyway, visual business lasted about ten minutes. At the ER, they did CT, chest xray and blood work followed by MRI the next morning. Final diagnosis was scatoma (sp?) which is the visual aura that usually accompanies a migraine. It happened a few more times and wasn't as bad because I knew what it was. The incident with the backpack and dog is not something I had happen. Good luck.